California, 2017High Wind in California, November 8, 2017
November 8, 2017 · NWS EKA · 2 events in 2 counties and zones
A strong front moved across northwest California producing gusty winds along the coast and inland over area ridges and mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong front moved across northwest California producing gusty winds along the coast and inland over area ridges and mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Nov 8, 5:00 AM PST, 1 hour earlier.
Area forecast discussion, Nov 8, 5:00 AM PST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
500 AM PST Wed Nov 8 2017
.SYNOPSIS...A strong storm system will bring robust south winds and
periods of heavy rain today. Wet weather will continue through the
end of the work week with high pressure bringing a dry start to the
weekend.
&&
.DISCUSSION...South winds began to increase on cue early this
morning as Kneeland observed 45 mph wind gusts and Ship Mountain (at
5121 feet) observed a 58 mph gusts. The wind advisory remains in
effect as winds will continue to increase with the approach of the
cold front. Some light radar reflectivity were also observed early
this morning although with little to no rainfall observed. Lighter,
warm frontal precipitation will be possible through the morning
hours with the main band of rain arriving to the coast around noon.
Rainfall will be heavy at times through this afternoon and evening.
Expect 1 to 2 inches of rain across the mountains of Del Norte,
Humboldt, and northern Mendocino counties. 0.75 to 1 inch will be
possible elsewhere in Trinity and southern Mendocino counties. The
Humboldt Bay area can expect some lower totals (0.75-1 inch) than
surrounding areas with the robust southeast winds causing a rain
shadow effect.
Both the rain and wind will result in varying impacts across the
region including downed limbs, debris in roadways, possible rock
slides, and potential ponding water with heavier rains. All of these
will make driving difficult so be cautious of the inclement weather
while traveling and slow down to avoid potential hazards.
Another front associated with this storm will prolong rain on
Thursday with more showery conditions for Friday. This can bring
additional 1 to 2 inches with local 3 inches to the mountains and
0.50 to 1 inch elsewhere. Snow levels will fall as the upper trough
tracks over the Pacific Northwest Thursday but warm and moist air
quickly moves in behind the trough. This will result in snow levels
really only falling to 5500 feet which means the only snow impacts
will be primarily in the Trinity Alps.
Building high pressure will bring a dry start to the weekend with
another storm expected to bring a return of wet weather Sunday into
early next week. /KML
&&
.AVIATION...Clouds will continue to gradually lower today. However,
ceilings may remain above 3000 feet through most of the day due to
the strong S winds down the terrain. Returns are already showing up
on radar, but most of the rain thus far has been virga and not
reached the ground with perhaps a few sprinkles here and there.
Expect rains to increase later this morning, eventually making it to
KUKI by afternoon.
S winds are increasing along the Redwood Coast. Gusts to 35 knots
are likely at KCEC by late morning or early afternoon, with gusts
over 30 knots at KACV and near 25 knots at KUKI. Have continued to
indicate low-level wind shear. With the gusty surface winds and
general uniform direction, the shear will be marginal and more
significant during lulls in the surface winds. Higher winds are
expected across higher terrain, with gusts over 60 knots along
exposed ridgetops. After a brief wind decrease later this afternoon,
winds will pick up a bit during the evening hours. These winds will
finally start to diminish later tonight and on Thursday. /SEC
&&
.MARINE...S winds continue to increase across the coastal waters
early this morning. A 052OZ ASCAT satellite pass indicated gale
force winds about 90 NM west of our N outer waters, and gales have
likely spread into that zone as of this writing. Winds at the
coastal buoys have been steadily increasing over the last several
hours. Marines headlines appear to be on track, and no changes were
made for this package. Winds should max out around midday today with
occasional gusts to near storm force possible over the N outer
waters extending to near Cape Mendocino. After subsiding a bit late
this afternoon and evening, another burst of S-SW winds is expected
late in the evening with more gusts of at least 30 knots over the N
waters. Winds and seas will subside on Thursday and Friday. S winds
will increase again late on Sunday. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 10 AM this morning to 9 PM PST this evening
for CAZ101-103.
Wind Advisory until 4 AM PST Thursday for CAZ102-104>106.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PST this morning for PZZ450.
Gale Warning from 9 AM this morning to 10 PM PST this evening
for PZZ450.
Gale Warning until 6 PM PST this evening for PZZ470-475.
Small Craft Advisory until 6 PM PST Thursday for PZZ455.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Nov 8, 3:32 AM PST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
332 AM PST Wed Nov 8 2017
CAZ101-103-091145-
Coastal Del Norte-Northern Humboldt Coast-
332 AM PST Wed Nov 8 2017
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM PST THIS
EVENING...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Wind Advisory is currently in effect.
Gusty winds and periods of heavy rain will impact the region today.
Be cautious of downed limbs, possible rock slides, and ponding water
in roadways while traveling.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Widespread and periodically heavy rain expected for Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ102-104>106-091145-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
332 AM PST Wed Nov 8 2017
...WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Wind Advisory is currently in effect.
Gusty winds and periods of heavy rain will impact the region today.
Be cautious of downed limbs, possible rock slides, and ponding water
in roadways while traveling.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Widespread and periodically heavy rain expected for Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ107>113-091145-
Northern Trinity-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
332 AM PST Wed Nov 8 2017
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
Gusty winds and periods of heavy rain will impact the region today.
Be cautious of downed limbs, possible rock slides, and ponding water
in roadways while traveling.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazards expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Del Norte Interior
- When
- November 8, 6:00 AM PST to 2:00 PM PST
- Where
- Del Norte Interior forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Strong winds developed across interior Del Norte County during the morning of November 8th.
High Wind, Southwestern Humboldt
- When
- November 8, 10:55 AM PST to 2:08 PM PST
- Where
- Southwestern Humboldt forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Strong winds developed over southwestern Humboldt County during the late morning and early afternoon hours of November 8th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Michigan, November 8 to 10, 20179 events
- High Wind in Nevada, November 8 to 9, 201763 kt wind · 3 events
- High Wind in Oregon, November 8 to 9, 201760 kt wind · 2 events
- High Wind in California, November 8, 2017106 kt wind · 2 events
- High Wind in California, November 8, 201751 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728924, 728925.